Home Chest Diseases Asthma Asthma Exacerbation in School
Asthma Exacerbation in School PDF Print E-mail
Written by Leong Oon Keong   
Monday, 10 September 2012 13:40

Asthma exacerbations can be life threatening.  Be prepared.  Know which students have asthma and where their medicine is kept.

If a student has asthma symptoms or complaints and needs your assistance, take these steps.

  • Quickly evaluate the situation.
  • Call for a doctor or ambulance if a student has any of the folllowing:
    • wheezing and struggling to breathe
    • has difficulty talking or walking
    • has difficulty staying awake
    • has blue lips
    • is using accessory muscles for breathing
    • is panicky and asking for an ambulance.
  • Never leave the student alone.  Depending on circumstances, may consider taking the student directly to a clinic or hospital.
  • Stop the student's activity.
  • Help the student locate and take his/her prescribed quick-relief inhaler medicine (2-4 puffs of BLUE Metered Dose Inhaler) immediately
  • Contact the parent/guardian.
  • Repeat quick-relief inhaler medicine in 20 minutes if student is still having trouble breathing.
  • If student still doesn't improve in 20 minutes, repeat quick-relief inhaler mediciince again.
  • After 3 treatments within 1 hour expert help should have arrived in school or student should have arrived at a clinic or hospital.
  • Let the doctor take over management.
Last Updated on Sunday, 16 September 2012 06:51